Get Bupa now

Mon-Fri 9am-9pm (except public holidays)
2517 5860

Customer Services

24 hours, 7 days a week

Individual Schemes

2517 5333

Bupa Gold Schemes

2517 5383

Bupa group members

2517 5388

Cold and flu

A cold
 
The runny nose, sore throat or bunged up feeling of a cold is caused by one of many viruses that infect the upper part of the breathing system (upper respiratory tract). Although a cold can make you feel miserable, in most people they are self limiting. This means the body fights off the infection and cure comes without the need for specific medical treatment.
 
The flu
 
Influenza - or flu - causes similar symptoms to a cold but tends to be a more severe illness. Although it is also self-limiting in most people, flu can be dangerous for people who are frail or have a weakened immune system. Generally, there are two peaks for influenza occurrence in Hong Kong - one in February and the other in July, but this can be influenced by imported cases of flu from other countries.
 

The viruses responsible for colds are spread from person to person as droplets in the air from sneezing or coughing, or from touching infected surfaces then transmitting the viruses from the hands to the mouth. Handshakes or touching a door handle are possible routes for transmission of cold viruses. Infected people can spread the viruses from two days before the illness and up to four days after the symptoms start. Colds can occur all year round but are more common in the winter months.
 
People living in residential or nursing homes, and people with the following conditions are at risk:
 
  • Asthma
  • Chronic chest problems such as chronic bronchitis and emphysema
  • Diabetes
  • Heart disease
  • Kidney diseases and kidney failure
  • People with reduced immunity, such as people with HIV or people who have had their spleen removed
 
Colds
The virus multiplies in the soft, warm surfaces found in the nose, throat, sinuses, the windpipe (trachea) and the breathing tubes (the bronchi). The main symptoms are blocked or runny nose, sneezing, sore throat and cough. There may also be a fever, aching muscles and fatigue. The symptoms usually last for a week.
 
Flu
These are the same as colds but the muscle aching is usually more severe and the fatigue may last for a few weeks after the illness has cleared up. To most healthy adults, flu can be just like a nasty cold. However, young children, the elderly and people with certain chronic medical conditions are susceptible to potentially serious complications. These are mostly related to a secondary bacterial infection of the lungs (pneumonia) or of the ears, nose and throat. In children under about six years old, fits - known as febrile convulsions - can occur as a result of the high body temperature.
 
If the following symptoms develop with a cold, you should consult a doctor promptly:
  • Severe vomiting or diarrhea
  • Earache
  • Difficulty breathing
  • Skin rash
  • Uncontrollable cough
  • Cough with green sputum - phlegm
  • Extreme lethargy or drowsiness
 
There is no cure for colds or flu. Antibiotics, which do work to kill bacteria, do not work on viruses. However, home treatment can help to relieve the symptoms and ensure a speedy recovery.
 
Home treatment
  • Drink plenty of fluids to prevent dehydration
  • Avoid tobacco smoke
  • Decongestants such as pseudo-ephedrine may clear congestion. Ask your pharmacist for advice on products that contain a decongestant
  • Steam inhalations with menthol or eucalyptus, or herbal products such as camomile, may help. Take care with the hot water
  • Eating a balanced diet with plenty of fruit and vegetables is sensible
  • Rest. Avoid strenuous exercise, as this can increase the chance of catching a secondary bacterial infection. Contrary to the advertising claims for some cold and flu medicines, if you are unwell with a heavy cold and, especially, flu, carrying on as normal is not advisable
Medication
For people in general good health, who are not elderly, no specific medical treatment - apart from the home care suggested above - is required for flu. For vulnerable groups, where it is important to prevent complications or spread, prescription only medicines may be required.
 
For adults, paracetamol, aspirin or ibuprofen can help to relieve fever and pain. Always follow the instructions carefully and take care not stay within the safe daily doses. It is easy to accidentally exceed these by using more than one product (tablets, capsules, a hot lemon drink…) containing the same active ingredient such as paracetamol For children under 12 years old aspirin can be dangerous (in rare cases, it can cause Reyes syndrome). It should also be avoided in older children and adolescents. Children's formulations of paracetamol (eg Calpol) and ibuprofen (Nurofen Junior) are available.
 
There are several anti-viral treatments, taken as tablets or as an inhaler (similar to the ones used for asthma). They have been shown to reduce the duration of flu but only by around one day, and then only if treatment is started within two days of the onset of the illness. Doctors are not currently routinely prescribing antiviral medicines for flu.
 
Antibiotics may be given to treat any bacterial infections such as a chest infection, ear infection or sinusitis.
  • Isolation of people with colds and flu to prevent it spreading to other people, if practical
  • Regular hand washing and immediate disposal of tissues
  • Aim for a healthy lifestyle a balanced diet, rich in fruit and vegetables, and regular (preferably daily) physical activity
  • Do not smoke - smokers are more likely to catch a cold
Having a flu vaccine each year significantly reduces the chance of catching the illnesses. It is recommended for people with chronic health conditions or BMI≧30, the elderly and children who are more likely to experience complications from the seasonal flu.
 

This information was published by Bupa Group's Health Content Team and has been reviewed by appropriate medical or clinical professionals. To the best of their knowledge the information is current and based on reputable sources of medical evidence, however Bupa (Asia) Limited makes no representation or warranty as to the completeness or accuracy of the Content.

The information on this page, and any information on third party websites referred to on this page, is provided as a guide only. It should not be relied upon as a substitute for professional medical advice, nor is it intended to be used for medical diagnosis or treatment. Bupa (Asia) Limited is not liable for any loss or damage you suffer arising out of the use of, or reliance on, the information.

Third party websites are not owned or controlled by Bupa and any individual may be able to access and post messages on them. Bupa is not responsible for the content or availability of these third party websites. Last updated August 2017.

Talk to us

Contact our health management consultant to get details and advice.

2517 5860

Mon-Fri 9am-9pm (except public holidays)

【Get Quote or Details】

Simply fill in your details below and we will be in touch today or by the next working day. You may also call us directly at 2517 5860.

By clicking “Submit” below you give consent for the personal information submitted on this page to be used as described in paragraph 1 of Personal Data Information Collection Statement.